Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 63, NWS Brownsville, TX

September 16, 2009Cameron County, Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Sep 16, 2009, 4:51 PM CDT for Cameron County, Hidalgo County, Texas. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 4:51 PM CDT (21:51 UTC)
Expired
Sep 16, 2009, 5:15 PM CDT
In force
24 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

Counties Cameron County, TX, Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 53 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:58 PM CDTTSTM WND GST 60La Feria, TXLA FERIA POLICE REPORTED 50 TO 60 MPH WINDS ALONG WITH DIME SIZE HAIL AT THEIR OFFICE.
Sep 16, 5:00 PM CDTHAIL 12 Nne La Feria, TXQUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF NORTH PARKER ROAD AND EXPRESSWAY 83 IN LA FERIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 162151
SVRBRO
TXC061-215-162215-
/O.NEW.KBRO.SV.W.0063.090916T2151Z-090916T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 PM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  SOUTHEASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 515 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...10 MILES NORTH OF LA FERIA...MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA ROSA.
  PRIMERA.
  HARLINGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2605 9793 2628 9795 2634 9783 2633 9776
      2618 9766
TIME...MOT...LOC 2151Z 331DEG 7KT 2630 9780

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 162201
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
501 PM CDT WED SEP 16 2009

TXC061-215-162215-
/O.CON.KBRO.SV.W.0063.000000T0000Z-090916T2215Z/
HIDALGO-CAMERON-
501 PM CDT WED SEP 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN CAMERON AND SOUTHEASTERN HIDALGO COUNTIES...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA ROSA.
  PRIMERA.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM.

MOVE INTO A STURDY BUILDING IMMEDIATELY

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2605 9793 2628 9795 2634 9783 2633 9776
      2618 9766
TIME...MOT...LOC 2201Z 331DEG 7KT 2628 9779

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:30 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 16, 3:30 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
330 PM CDT WED SEP 16 2009

.UPDATE...AFTERNOON HEATING CAUSED ENOUGH LIFT TO POP THROUGH THE
WEAK CAP AND INITIATED THUNDERSTORM ACTIVITY ACROSS SOUTHEASTERN
DEEP SOUTH TEXAS. THIS SHOULD CONTINUE FOR TWO OR THREE HOURS. ZONES
HAVE BEEN UPDATED.
&&

.DISCUSSION...THE WINDS CONTINUE LIGHT FROM THE SOUTHEAST THIS
AFTERNOON WITH THE PRESSURE GRADIENT REMAINING WEAK. A WEAK PRESSURE
GRADIENT WILL PERSIST ACROSS THE CWA THROUGHOUT THE FORECAST PERIOD
MAINTAINING LIGHT WINDS. THE WINDS WILL BECOME LIGHT AND VARIABLE TO
CALM DURING THE OVERNIGHT PERIODS AND LIGHT AND VARIABLE TO LIGHT
DURING THE DAYTIME. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE
CWA THURSDAY SHIFTING THE WINDS TO THE NORTH AND NORTHEAST ON
THURSDAY AND FRIDAY. ANOTHER WEAK COLD FRONT WILL MOVE THROUGH DEEP
SOUTH TEXAS NEXT WEDNESDAY SHIFTING THE WINDS TO THE EAST AND
NORTHEAST. TEMPERATURES WILL CONTINUE ABOVE NORMAL ON THURSDAY WITH
NEAR RECORD HIGH AFTERNOON TEMPERATURES OCCURRING ACROSS PORTIONS OF
THE CWA.  TEMPERATURES WILL DECREASE TO NEAR NORMAL VALUES TO
SLIGHTLY HIGHER THAN NORMAL VALUES FRIDAY THROUGH THE MIDDLE OF NEXT
WEEK. THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA AT TIMES FRIDAY
THROUGH EARLY NEXT WEEK. &&

.MARINE...AT 8AM BUOY020 REPORTED NORTH TO NORTHEAST WINDS AT 6 TO 8
KNOTS WITH SEAS 1 FOOT AT 6 SECONDS. WEAK LOW PRESSURE OVER THE
SOUTHEAST WILL CAUSE AN OFFSHORE FLOW IN THE UPPER LEVELS FOR THE
NEXT FEW DAYS.  THIS WILL CAUSE CONTINUED LOW SEAS AND LIGHT WINDS
THROUGH THE WEEKEND. A RELATIVELY DRY AND STABLE AIRMASS WILL
CONTINUE THROUGH FRIDAY OF THIS WEEK.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
FOR THE NEXT 24 HOURS.  LIGHT AND VARIABLE WINDS WILL BE THE RULE
THROUGH THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  92  77  91  77 /  00  00  10  10  10
BROWNSVILLE          77  96  75  93  74 /  00  00  10  10  10
HARLINGEN            75  97  74  94  73 /  00  00  10  10  10
MCALLEN              78 100  76  97  75 /  00  00  00  10  10
RIO GRANDE CITY      75 100  75  97  74 /  00  00  00  10  10
SOUTH PADRE ISLAND   80  91  80  89  79 /  00  00  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...MARTINEZ
Hazardous weather outlook, Sep 16, 3:15 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT WED SEP 16 2009

TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...
AND SMALL HAIL...WILL PREVAIL THIS AFTERNOON OVER PORTIONS OF DEEP
SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY STRONG WINDS AND SMALL HAIL TO
THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-171100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
315 PM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 16, 3:29 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 N BROWNSVILLE         25.95N 97.48W
09/16/2009  E0.50 INCH       CAMERON            TX   PUBLIC

            MARBLE SIZE HAIL REPORTED AT ALTON GLOOR AND US 77 IN
            BROWNSVILLE.

&&

BMILLER
Local storm report, Sep 16, 3:40 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
340 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             BROWNSVILLE             25.93N 97.48W
09/16/2009  E0.50 INCH       CAMERON            TX   PARK/FOREST SRVC

            PARK AND RECREATION DIRECTOR REPORTS DIME SIZE HAIL IN
            DOWNTOWN BROWNSVILLE.

&&

BMILLER
Local storm report, Sep 16, 3:41 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
341 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     BROWNSVILLE             25.93N 97.48W
09/16/2009  E50 MPH          CAMERON            TX   EMERGENCY MNGR

&&

RVIPOND
Local storm report, Sep 16, 3:44 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
344 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N BROWNSVILLE         25.95N 97.48W
09/16/2009  E0.75 INCH       CAMERON            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PENNY SIZE HAIL AT THE SUNRISE MALL
            IN BROWNSVILLE.

&&

RVIPOND
Local storm report, Sep 16, 3:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 N BROWNSVILLE         25.94N 97.48W
09/16/2009  E0.50 INCH       CAMERON            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED MARBLE SIZE HAIL AT THE GLADYS
            PORTER ZOO IN BROWNSVILLE.

&&

RVIPOND
Special weather statement, Sep 16, 4:12 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 PM CDT WED SEP 16 2009

TXZ251-162215-
KENEDY-
INCLUDING THE CITY OF...SARITA
412 PM CDT WED SEP 16 2009

...STRONG THUNDERSTORM AFFECTING KENEDY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A STRONG THUNDERSTORM OVER SOUTH CENTRAL KENEDY COUNTY...LOCATED
ABOUT 6 MILES SOUTH OF NORIAS...AND MOVING ROUGHLY TO THE SOUTH
AT AROUND 12 MILES PER HOUR.

WIND GUSTS UP TO 50 MILES PER HOUR...DIME SIZE HAIL...AND VERY
FREQUENT AND DANGEROUS LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM.
RESIDENTS OF SOUTHERN KENEDY COUNTY SHOULD MOVE INDOORS UNTIL THIS
THUNDERSTORM PASSES...AND MOTORISTS SHOULD PULL OFF THE ROAD IF
STRONG WINDS ARE ENCOUNTERED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:37 PM CDTAreal Flood AdvisoryBROCameron53 min
Sep 16, 3:42 PM CDTSevere Thunderstorm WarningBROCameron21 min
Sep 16, 4:18 PM CDTSevere Thunderstorm WarningBROCameron27 min
Sep 16, 4:33 PM CDTSevere Thunderstorm WarningBROWillacy27 min
Sep 16, 5:02 PM CDTAreal Flood AdvisoryBROCameron58 min
Sep 16, 5:15 PM CDTAreal Flood AdvisoryBROWillacy44 min
Sep 16, 5:27 PM CDTAreal Flood AdvisoryBROHidalgo63 min
Sep 16, 6:01 PM CDTSevere Thunderstorm WarningBROStarr29 min
Sep 16, 6:29 PM CDTAreal Flood AdvisoryBROHidalgo91 min
Sep 16, 6:43 PM CDTAreal Flood AdvisoryBROStarr92 min
Sep 16, 6:45 PM CDTSevere Thunderstorm WarningBROHidalgo30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.